Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 53, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 2002, 9:56 PM CDT for Pratt County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 9:56 PM CDT (02:56 UTC)
- Expired
- May 7, 2002, 11:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Pratt County, KS
The radar
The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 10:03 PM CDT | Hail 0.88 | Cullison, KS | |
| May 7, 10:05 PM CDT | Hail 1.75 | Cullison, KS | |
| May 7, 10:05 PM CDT | Hail 1.75 | Cullison, KS | |
| May 7, 10:06 PM CDT | Hail 1.75 | Cullison, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 498 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 080256 SVRDDC KSC151-080400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 954 PM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PRATT COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1100 PM CDT * AT 954 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CULLISON...OR ABOUT 10 MILES EAST OF HAVILAND... MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED, COATS AT 1005 PM CDT PRATT AT 1015 PM CDT IUKA AT 1020 PM CDT SAWYER AT 1025 PM CDT CAIRO AT 1045 PM CDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING HAIL THE SIZE OF GOLFBALLS, WIND UP TO 60 MILES AN HOUR, VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR PRATT COUNTY. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3777 9900 3748 9900 3748 9847 3776 9847 GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:45 PM CDT, 8 hours 11 minutes earlier.
Area forecast discussion, May 7, 1:45 PM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 145 PM CDT TUE MAY 7 2002 ...MAIN CONCERN EARLY THIS FORECAST IS EVENING CONVECTION ALONG THE BOUNDARY OVER MY EASTERN CWA. AFTER THAT THE CHALLENGE WILL BE TOMORROWS FROPA... THE 12Z DIAGNOSTICS INDICATE A STRONG NORTHERN BRANCH OF THE WESTERLIES WITH A VIGOROUS AND DEEPENING CLOSED UPPER LOW OVER WASHINGTON AND OREGON DIGGING INTO THE GREAT BASIN AREA. MEANWHILE A FAIRLY ACTIVE SOUTHERN BRANCH CONTINUES FROM NORTHERN MEXICO INTO THE CENTRAL PLAINS WITH SEVERAL EMBEDDED WAVES MOVING THROUGH THE FLOW. THE MOST SIGNIFICANT OF THESE FOR THE NEAR TERM IS CURRENTLY OVER NEW MEXICO AND HEADING FOR KANSAS. THIS WAVE CONTINUES TO DEEPEN A SURFACE LOW OVER SOUTHWEST KANSAS WHILE THE NORTHERN BRANCH FRONT REMAINS STALLED FROM NORTHEAST TO SOUTHWEST ACROSS KANSAS. A STRONG AND DISTINCT DRY LINE EMANATES FROM THE LOW SOUTHWARD ACROSS THE OKLAHOMA PANHANDLE AND TEXAS PANHANDLE. LOW LEVEL MOISTURE PROFILES INDICATE HIGH THETA E AIR ACROSS CENTRAL OKLAHOMA AHEAD OF THE DRY LINE BEING ADVECTED NORTH INTO SOUTH CENTRAL KANSAS. THE KDDC 12Z SOUNDING MODIFIED FOR EXPECTED TEMPERATURE AND MOISTURE PROFILES EAST OF THE SURFACE LOW AND DRY LINE YIELDS AN UNCAPPED AIRMASS WITH NEARLY 5000 J/KG GIVEN A 65F DEWPOINT AND 92F TEMPERATURE. THE FLY IN THE OINTMENT MAY BE THE ONGOING CONVECTION ALONG THE SOUTHERN BRANCH BAROCLINIC ZONE ACROSS OKLAHOMA. THIS ACTIVITY COULD LIMIT HEATING IN THE WARM SECTOR SOMEWHAT ALTHOUGH THE CURRENT CLEAR SLOW FROM LIBERAL NORTHEAST TO GREAT BEND MAY ALLOW ENOUGH INSOLATION TO REACH THE LOW 90S BY LATE AFTERNOON. FOR THE EVENING HOURS THEN THE CURRENT SPC OUTLOOK LOOKS QUITE REASONABLE WITH A MODERATE RISK OF SEVERE THUNDERSTORMS FROM WAKEENEY AND DODGE CITY EASTWARD WHERE THE STRONGEST BOUNDARY LAYER MOISTURE CONVERGENCE AND POTENTIAL TEMPERATURE ADVECTION CONTINUES THE DESTABILIZATION PROCESS. THE ELEVATED MIXED LAYER IN THIS AREA CURRENTLY YIELDS A CONVECTIVE CAP OF AROUND 2C WHICH SHOULD EASILY BE BROKEN BY LATE AFTERNOON WITH CONVERGENCE ALONG THE DRY LINE ADDING TO THE BACKGROUND SYNOPTIC SCALE LIFT. VERTICAL SHEAR PROFILES WERE NOT GREAT ON THE MORNING SOUNDINGS, BUT AS THE BOUNDARY HAS MOVED BACK NORTH OF DODGE CITY AND THE SURFACE LOW DEEPENS, INCREASING SOUTHEAST BOUNDARY LAYER FLOW IS RAPIDLY INCREASING THE LOW LEVEL HELICITY AVAILABLE TO STORM UPDRAFTS. ALL IN ALL WOULD NOT BE SURPRISED TO SEE A COUPLE OF TORNADIC SUPERCELLS FIRE IN THE WARM SECTOR ALONG THE DRY LINE OR THE SURFACE FRONT BY LATE AFTERNOON. THE STORMS SHOULD QUICKLY MOVE OFF INTO CENTRAL KANSAS TONIGHT AS THE SURFACE LOW MOVES NORTHEAST BRINGING DRY WEST TO SOUTHWEST WIND TO THE CWA OVERNIGHT. BEYOND TONIGHT, THE POTENTIAL FOR REALLY SEVERE WEATHER THIS EVENING HAS LIMITED THE AMOUNT OF TIME AVAILABLE TO SPEND ON THE FORECAST. ON THE SYNOPTIC SCALE THE MODELS APPEAR REASONABLY WELL INITIALIZED AND WILL TRUST THEM FOR NOW WITH THE LATER PERIODS IN BRINGING THE POLAR FRONT SOUTH ACROSS THE CWA FORCED BY THE NORTHERN BRANCH STRONG SHORT WAVE DURING THE DAY TOMORROW. WILL GO A LITTLE BELOW THE FWC MOS FOR HIGHS TOMORROW AND WILL EXPECT CONSIDERABLE NORTH WIND GIVEN THE VERY COLD AIR FOR MAY WHICH WILL FOLLOW THE FRONT. CONSIDERABLE LOW LEVEL CLOUD AND SOME UPSLOPE PRECIPITATION BEHIND THE FRONT ALSO SEEMS REASONABLE TOMORROW NIGHT INTO EARLY THURSDAY BEFORE SUBSIDENCE IN THE COLD HIGH TAKES OVER CLEARING SKIES ON THURSDAY. A WIND ADVISORY WILL LIKELY BE NEEDED TOMORROW WITH THE FRONT BUT WILL LET THE NIGHT SHIFT MAKE THAT CALL. DAYS 3-7... THE POTENTIAL FOR AFTERNOON AND EVENING CONVECTION HAS DOMINATED MY THOUGHTS TODAY, THEREFORE, WILL PLAN TO KEEP THIS BRIEF. OLD FRONTAL BOUNDARY WILL MOVE NORTH AS A WARM FRONT FRIDAY INTO SATURDAY. WITH AMPLE MOISTURE RETURNING WITH THIS FEATURE, DECIDED TO ADD STORM POPS FOR FRIDAY AS WELL. THE REST OF THE FORECAST WILL REMAIN UNTOUCHED TODAY. NEXT COLD FRONT LOOKS TO PUSH THROUGH CWA SATURDAY INTO SUNDAY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 57 76 46 61 / 30 0 50 0 GCK 54 74 45 64 / 0 0 50 0 EHA 55 78 46 65 / 0 0 50 0 LBL 56 78 46 64 / 0 0 50 0 HYS 57 71 37 62 / 40 0 30 0 P28 64 81 49 67 / 40 0 30 0 .DDC...NONE. JOHNSON/MCCAMMON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:16 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 44 min |
| May 7, 7:17 PM CDT | Flash Flood Warning | DDC | Edwards, Ford | 4 hr |
| May 7, 7:29 PM CDT | Tornado Warning | DDC | Clark, Ford | 31 min |
| May 7, 7:45 PM CDT | Tornado Warning | DDC | Kiowa | 45 min |
| May 7, 7:55 PM CDT | Tornado Warning | DDC | Pratt | 50 min |
| May 7, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 48 min |
| May 7, 8:07 PM CDT | Tornado Warning | DDC | Ford, Kiowa | 38 min |
| May 7, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 53 min |
| May 7, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 49 min |
| May 7, 8:29 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 31 min |
| May 7, 8:31 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 29 min |
| May 7, 8:42 PM CDT | Tornado Warning | DDC | Pratt | 48 min |
| May 7, 8:44 PM CDT | Tornado Warning | DDC | Clark, Kiowa | 31 min |
| May 7, 9:01 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 44 min |
| May 7, 9:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 44 min |
| May 7, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 45 min |
| May 7, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 44 min |
| May 7, 10:30 PM CDT | Tornado Warning | DDC | Kiowa | 30 min |
| May 7, 11:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Kiowa, Pratt | 75 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.